Alert archive / Alabama / River Flood Warnings in 2009

River Flood Warning 120, NWS Mobile, AL

December 17, 2009Escambia County, Alabama

NWS Mobile, AL issued this river flood warning at Dec 17, 2009, 8:54 PM CST for Escambia County, Alabama. It took effect at Dec 17, 2009, 10:55 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2009, 8:54 PM CST (02:54 UTC)
In effect from
Dec 17, 2009, 10:55 PM CST
Expired
Dec 18, 2009, 9:22 AM CST
In force
10 hr
Issued by
NWS Mobile, AL
Flood severity
Minor

County Escambia County, AL

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Murder Creek (AL) at Brewton (BWMA1). The gauge peaked at 24.48 ft at Dec 16, 2009, 9:00 PM CST.

actionminormoderate202512/1812/19
Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02374700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this river flood warning went out at Dec 17, 5:40 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 17, 5:40 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
540 PM CST THU DEC 17 2009

.AVIATION 00Z ISSUANCE...CIGS AND VSBYS WILL TREND LOWER AS RAINS
OVERSPREAD THE AREA. LOWEST CIGS OVERNIGHT LOOK TO BE WITHIN IFR
CATEGORIES WITH VARYING STAGES OF VSBY REDUCTIONS. LATEST FORECAST
CALLS FOR THE POTENTIAL OF +RA LATER IN THE EVENING AND CONTINUING
INTO EARLY AM HOURS FRI. VSBY WITHIN AREAS OF +RA COULD EASILY DROP
TO LIFR/VLIFR LEVELS.  AFT 21Z FRI...LOW PRESSURE LIFTS WELL
EASTWARD OUT OF THE AREA. THUS...CIGS/VSBYS LOOK TO IMPROVE THEN.
/10

.....................PREVIOUS DISCUSSION....................

.SHORT TERM...(TONIGHT THROUGH SUNDAY)ONE MORE ROUND OF RAIN
WILL AFFECT THE AREA FROM LATE AFTERNOON TO FRIDAY MORNING. A
SURFACE LOW OVER THE WEST CENTRAL GULF OF MEXICO WILL TRACK
NORTHEAST TOWARD THE FLORIDA BIG BEND. AREA RADARS SHOW GENERALLY
LIGHT RAIN FROM NORTHWEST THROUGH SOUTHEAST ACROSS THE MOBILE AREA.
SOME VIRGA OR JUST SPRINKLES INITIALLY WITH A HEAVIER AND STEADIER
RAIN COMMENCING THIS EVENING OVER SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI AND SPREADING NORTHEAST OVER SOME OF THE SAME AREAS THAT
RECEIVED HEAVY RAIN OVER THE WEEKEND AND INTO TUESDAY.  A FLASH
FLOOD WATCH IS ALREADY POSTED AND WILL REMAIN UP OVERNIGHT FOR AN
EXPECTED 2 TO 3 INCHES WITHIN THE WATCH AREA...POSSIBLY MORE IN SOME
SPOTS. MOST RIVERS ARE ON THEIR WAY DOWN THIS AFTERNOON BUT THEY ARE
EXPECTED TO RISE AGAIN BUT REMAIN IN MINOR FLOOD. WITH LOW AND WARM
SECTOR STAYING SOUTH OF COAST...DO NOT EXPECT ANY
THUNDERSTORMS...EXCEPT POSSIBLY FRIDAY MORNING OVER THE SOUTHEAST
PANHANDLE WHERE THE INSTABILITY AND CAPE INCREASE BRIEFLY BEFORE THE
LOW MOVES EAST. RAIN TAPERS OFF IN THE WEST EARLY FRIDAY AND BY
AFTERNOON OVER THE EAST WITH ONLY LIGHT AMOUNTS EXPECTED AFTER 6 AM
OVER THE EASTERN HALF AND UP TO A HALF INCH OVER THE EASTERN ZONES.
FRIDAY NIGHT TEMPERATURES MOSTLY MID 30S...COOL SATURDAY WITH HIGHS
IN THE 48 TO 58 NORTH TO SOUTH. NEAR FREEZING AS FAR SOUTH AS THE
COASTAL COUNTIES SUNDAY MORNING AND UPPER 20S INTERIOR. NO FREEZE
WATCH OR WARNING WILL BE ISSUED SINCE THESE AREAS HAVE HAD FREEZING
TEMPERATURES THIS SEASON BUT THE USUAL PRECAUTIONS SHOULD BE TAKEN.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)MONDAY MORNING WILL
LIKELY BE COLDER...ESPECIALLY OVER THE NORTHERN AREAS WHERE SOME MID
20S ARE POSSIBLE. THE HIGH CENTER WILL BE ALMOST OVER THE REGION SO
A GOOD FROST IN ADDITION TO THE SUB-FREEZING INTERIOR TEMPERATURES
WILL BE POSSIBLE. COOL BUT NEAR NORMAL THE REMAINDER OF THE WEEK
WITH RAIN RETURNING BY MID WEEK. THE MID WEEK RAIN WILL BE IN
ASSOCIATION WITH A SURFACE LOW MOVING ACROSS THE TENNESSEE VALLEY
AND A COLD FRONT TRAILING TO THE SOUTHWEST. WITH THE LOW TO THE
NORTH...MAY BE THUNDERSTORMS WITH THIS SYSTEM. /11

&&

.MARINE...GFE OUTPUT WINDS ARE A BIT DIFFERENT COMPARED TO LAST 00Z
CYCLE...NOW THAT THE NEW TRACK IS DISPLACED SOUTH. SURFACE PRESSURE
FALLS AS CYCLOGENESIS PROGRESSES OFF TAMPICO MEXICO AND MOVES EAST
NORTHEAST WELL OFF THE LOWER TEXAS COAST. THE LOW WILL REMAIN ABOUT
100 MILES OFF THE ALABAMA AND WEST FLORIDA PANHANDLE SHORELINE
APPROACHING THE FLORIDA COASTAL BEND BY AROUND MIDDAY FRIDAY.
INCREASING NORTHEAST WIND WILL PERSIST THROUGH EARLY TONIGHT
BECOMING MORE NORTH FRIDAY AS THE LOW MOVES EAST OF THE MARINE AREA.
WIND WILL THEN BECOME NORTHWEST SUDDENLY AND DIMINISH OVER THE
WEEKEND. SEAS CHECKED WELL AGAINST BRETSCHNEIDER METHOD.

/77

&&

.FIRE WEATHER...WEST OVERNIGHT...A NORTHERLY WIND WILL BRING LOWER
HUMIDITY BY FRIDAY AFTERNOON OVER THE WEST AND AREA WIDE SATURDAY
BUT NOT ANTICIPATING ANY RED FLAG CONDITIONS IN THE IMMEDIATE
FUTURE. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      46  55  38  54 / 100  50  10  05
PENSACOLA   50  56  40  57 / 100  70  10  05
DESTIN      56  57  44  58 / 100  70  10  05
EVERGREEN   46  51  36  52 / 100  70  10  05
WAYNESBORO  43  54  35  51 / 100  40  10  05
CAMDEN      45  51  34  49 / 100  60  10  10
CRESTVIEW   51  54  36  54 / 100  70  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 6 PM THURSDAY TO NOON FRIDAY FOR THE
     FOLLOWING ZONES: BUTLER...CONECUH...COVINGTON...CRENSHAW...
     ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...MONROE...UPPER
     BALDWIN...AND UPPER MOBILE.

FL...FLASH FLOOD WATCH FROM 6 PM THURSDAY TO NOON FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH FROM 6 PM THURSDAY TO NOON FRIDAY FOR THE
     FOLLOWING ZONES: GEORGE...AND STONE.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Dec 17, 6:40 AM CST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
640 AM CST THU DEC 17 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
640 AM CST THU DEC 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

RAINFALL...LOCALLY HEAVY IN SOME LOCATIONS...WILL BE SPREADING INTO
THE REGION TONIGHT AS LOW PRESSURE OVER THE WESTERN GULF MOVES
TOWARD THE AREA. UNFORTUNATELY...THE LOCATIONS THAT WILL LIKELY
RECEIVE THE HEAVIER RAINFALL TONIGHT WILL BE THE MANY OF THE SAME
AREAS THAT RECEIVED THE HEAVY RAINFALL EARLIER THIS WEEK. SOME
LOCATIONS IN NORTHERN BALDWIN AND ESCAMBIA COUNTIES OF ALABAMA HAVE
ALREADY RECEIVED UP TO LOCALLY 10 INCHES OF RAIN OVER THE PAST THREE
DAYS...WITH A LARGE AREA GENERALLY ALONG AND SOUTH OF A
WIGGINS...LUCEDALE...CITRONELLE...MONROEVILLE...GREENVILLE LINE
RECEIVING AT LEAST 4 INCHES...AND IN SOME CASES 4 TO 6 INCHES OF
RAINFALL. THIS EARLIER RAINFALL RESULTED IN WIDESPREAD AREAL AND
RIVER FLOODING...SOME OF WHICH CONTINUES THIS MORNING. AN ADDITIONAL
2 TO 3 INCHES OF RAINFALL IS EXPECTED OVER THAT SAME AREA TONIGHT
AND EARLY FRIDAY...WITH LOCALIZED HIGHER AMOUNTS POSSIBLE. THE
REMAINDER OF THE AREA WILL LIKELY RECEIVE 1 TO 2 INCHES OF RAIN.
SOILS ARE SATURATED DUE TO THE EARLIER RAINS...AND ANY ADDITIONAL
RAINFALL WILL QUICKLY RUNOFF AND CAUSE MORE FLOODING PROBLEMS...AS
WELL AS ACT TO EXACERBATE ANY EXISTING FLOODING PROBLEMS ACROSS THE
WATCH AREA...INCLUDING AREA RIVERS. A FLASH FLOOD WATCH IS IN EFFECT
FOR A PORTION OF SOUTHEAST MISSISSIPPI...MUCH OF SOUTHWEST ALABAMA
AND ALL OF THE WESTERN FLORIDA PANHANDLE....REFER TO THE FLASH FLOOD
WARNING ISSUED BY NWS MOBILE. THERE IS STILL QUITE A BIT OF
UNCERTAINTY AS TO HOW MUCH RAIN WILL OCCUR AND WHERE THE AXIS OF
HEAVIEST RAIN SETS UP...SO STAY TUNED.

SEVERAL AREA RIVERS WILL CONTINUE TO EXPERIENCE FLOODING...SOME OF
WHICH EXPERIENCING MODERATE FLOODING PROBLEMS. FOR THE VERY LATEST
RIVER STAGES AND FORECASTS IN THE WFO MOBILE HYDROLOGIC SERVICE
AREA...REFER TO THE ADVANCED HYDROLOGIC PREDICTION SERVICES
WEBPAGE.

MODERATE TO STRONG NORTHEAST WINDS AND MODERATE SEAS WILL MAKE FOR
HAZARDOUS CONDITIONS FOR SMALL MARINE CRAFT TODAY AND TONIGHT...A
SMALL CRAFT ADVISORY IS IN EFFECT. REFER TO THE MARINE WEATHER
WARNING MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS CONDITIONS FOR SMALL MARINE CRAFT ARE FORECAST TO PERSIST
THROUGH SATURDAY MORNING DUE TO HIGH SEAS AND STRONG WINDS. SEE THE
LATEST COASTAL WATERS FORECAST FOR SPECIFIC DETAILS ON WIND
DIRECTION...SPEED AND SEAS AS A LOW PRESSURE SYSTEM MOVES NORTHEAST
OVER THE NORTHERN GULF.

RAIN WILL MOVE OUT OF THE AREA TO THE EAST BY MIDDAY FRIDAY...WITH
COLDER AND DRIER HIGH PRESSURE THEN BEING THE DOMINANT WEATHER MAKER
INTO THE MIDDLE PART OF NEXT WEEK. A FREEZE IS POSSIBLE MAINLY NORTH
OF THE COAST...SUNDAY...MONDAY AND TUESDAY MORNINGS. MINIMUM
TEMPERATURES ARE EXPECTED TO RANGE FROM THE MID TO UPPER 20S OVER
INTERIOR LOCATIONS TO THE LOWER TO MID 30S ALONG THE COAST.

.SPOTTER INFORMATION STATEMENT...

CONTINUED ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS
REQUESTED DUE TO THE WIDESPREAD NATURE OF ONGOING RIVER FLOODING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:54 PM CSTRiver Flood WarningMOBCovington, Escambia12 hr
Dec 18, 3:44 AM CSTFlash Flood WarningMOBChoctaw, Clarke4 hr
Dec 18, 7:19 AM CSTSpecial Marine WarningMOB86 min
Dec 18, 7:32 AM CSTFlash Flood WarningMOBChoctaw, Clarke3 hr
Dec 18, 8:45 AM CSTRiver Flood WarningMOBDallas, Monroe, Wilcox6 days
Dec 18, 9:35 AM CSTRiver Flood WarningMOBBaldwin, Mobile8 days
Dec 17, 8:54 PM CSTRiver Flood WarningMOBOkaloosa12 hr

Nearby

River Flood Warnings in Alabama, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.